Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 92, NWS Tucson, AZ

September 1, 2019Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 1, 2019, 3:12 PM MST for Pima County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2019, 3:12 PM MST (22:12 UTC)
Expired
Sep 1, 2019, 4:00 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 91 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS55 KTWC 012212
SVRTWC
AZC019-012300-
/O.NEW.KTWC.SV.W.0092.190901T2212Z-190901T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
312 PM MST Sun Sep 1 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...

* Until 400 PM MST.

* At 311 PM MST, a severe thunderstorm was located near Avra Valley,
  or 11 miles west of Marana, moving west at 10 to 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Avra Valley, Picture Rocks and Silver Bell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3244 11130 3222 11129 3230 11159 3250 11157
TIME...MOT...LOC 2211Z 094DEG 7KT 3236 11135 

HAIL...0.75IN
WIND...60MPH
 
$$

Meyer
2 follow-up statements
475 
WWUS55 KTWC 012232
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
332 PM MST Sun Sep 1 2019

AZC019-012300-
/O.CON.KTWC.SV.W.0092.000000T0000Z-190901T2300Z/
Pima-
332 PM MST Sun Sep 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

At 331 PM MST, a severe thunderstorm was located near to 7 miles 
west of Avra Valley, or 10 to 15 miles west of Marana, moving west 
to northwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Avra Valley, Picture Rocks and Silver Bell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3244 11130 3222 11129 3230 11159 3250 11157
TIME...MOT...LOC 2231Z 112DEG 10KT 3243 11145 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer
595 
WWUS55 KTWC 012257
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
357 PM MST Sun Sep 1 2019

AZC019-012304-
/O.EXP.KTWC.SV.W.0092.000000T0000Z-190901T2300Z/
Pima-
357 PM MST Sun Sep 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 400 PM MST...
                
The storm which prompted the warning now west of Avra Valley has 
weakened below severe limits, and no longer poses an immediate 
threat to life or property.  However gusty winds to 45 mph and heavy 
rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
portions of southcentral Arizona.

LAT...LON 3244 11130 3222 11129 3230 11159 3250 11157
TIME...MOT...LOC 2254Z 094DEG 7KT 3243 11149 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:38 PM MST, 34 minutes earlier.

Area forecast discussion, Sep 1, 2:38 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
238 PM MST Sun Sep 1 2019

.SYNOPSIS...The favorable weather pattern for daily afternoon and
evening thunderstorms will remain in place through the upcoming
week. Expect temperatures to remain above average through the week.

&&

.DISCUSSION...Scattered thunderstorms, some with hail, have been
occurring this afternoon mainly across the western half of the
forecast area on this first day of meteorological Fall. A few
severe thunderstorm warnings and significant weather advisories
have already been issued this afternoon.

The area is under a favorable pattern today with the upper high
centered near the four corners. The 12z Tucson sounding showed a
rather brisk 15-25 kt mid-level steering flow which continues
across the area this afternoon per the latest Doppler radar wind
profile. PWAT values ranged from 0.70" across the White mountains
to 1.3" over Tucson to 1.6" across western Pima county.

Latest CAM runs indicated two areas of concern into the evening
hours. One being across central/western Pima county where models
show increasing upper level divergence this afternoon into this
evening. With PWAT values over 1.5" wet microbursts are likely.
The second area of concern into this evening is from Tucson north
as thunderstorms move off the higher terrain. Outside of the
severe potential, with SPC having the most of the area under
marginal to slight risk, strong outflows will produce areas of
blowing dust mainly west and northwest of Tucson. A Blowing Dust
Advisory is in effect for these areas until 8 pm this evening.

Favorable flow continues over the area on Labor Day with Pinal,
Pima and Santa Cruz counties seeing the best chance for strong
storms.

Upper high will remain in a favorable position for the remainder
of next week for continued daily rounds of isolated to scattered
showers and thunderstorms.

High temperatures for the first full week of September will see
daily variations but for the most part will remain a bit above
normal.

&&

.AVIATION...Valid through 03/00Z.
ISOLD-SCT TSRA/SHRA thru 02/06Z and then again aft 02/18Z. SCT
clouds at 8k-12k ft MSL (locally BKN at 6k-9k ft MSL near TSRA) with
BKN-OVC clouds AOA 20k ft MSL thru 02/06Z and aft 02/18Z, with
diminishing clouds between 02/06Z and 02/18Z. Brief MVFR based on
CIGS/VSBY from the stronger TSRA. Wind gusts to 45+ knots possible
near TSRA. Otherwise, SFC wind generally less than 12 kts thru the
forecast period and either variable in direction or favoring an
ELY/SELY direction. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...A favorable flow regime combined with adequate
moisture will result in the daily cycle of mainly afternoon and
evening isolated to scattered showers and thunderstorms this weekend
and into at least the middle of this week. Expect gusty and erratic
winds with the stronger thunderstorms. Otherwise, 20-foot winds will
be terrain driven and mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Blowing Dust Advisory until 8 PM MST this evening for
  AZZ501-502- 504-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 1, 1:30 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
130 PM MST Sun Sep 1 2019

AZZ505-506-012115-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
130 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
215 PM MST...

At 129 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Saddlebrooke, or 8 miles northeast of Red Rock,
moving west at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Eloy, Picacho, Picacho Peak State Park, Red Rock and Cactus Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 11134 3267 11172 3299 11131 3262 11089
TIME...MOT...LOC 2029Z 093DEG 11KT 3265 11110

Zell
Special weather statement, Sep 1, 1:48 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
148 PM MST Sun Sep 1 2019

AZZ502>504-515-012145-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
148 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 245 PM
MST...

At 147 PM MST, Doppler radar was tracking a strong thunderstorm near
Three Points moving west at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Three Points, Kitt Peak, San Pedro and Pan Tak.

LAT...LON 3210 11121 3191 11129 3196 11169 3224 11156
TIME...MOT...LOC 2047Z 106DEG 13KT 3202 11135
Special weather statement, Sep 1, 2:32 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
232 PM MST Sun Sep 1 2019

AZZ502-503-515-012230-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
232 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
330 PM MST...

At 230 PM MST, Doppler radar was tracking a strong thunderstorm near
Topawa, or 11 miles southeast of Sells, moving west at 15 mph. Other
storms continued to develop south of Sells.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms, along with heavy rain.

Locations impacted include...
Sells, Topawa, San Miguel, Ali Chukson, Vamori, Cowlic, Fresnal,
Choulic, Newfield, Sasabe, Fresnal Canyon, Artesia, South Komelik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3173 11234 3204 11209 3189 11148 3143 11138
TIME...MOT...LOC 2130Z 088DEG 16KT 3178 11177

Meyer
Special weather statement, Sep 1, 2:40 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
240 PM MST Sun Sep 1 2019

AZZ502-504-012230-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
240 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
330 PM MST...

At 240 PM MST, Doppler radar was tracking a strong thunderstorm near
Saguaro National Park West, or 14 miles south of Marana, moving west
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saguaro National Park West, Valencia West, Tucson Estates, Picture
Rocks, Queens Well, Sil Nakya and Ryan AirField.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3229 11112 3210 11111 3214 11188 3241 11177
TIME...MOT...LOC 2140Z 095DEG 10KT 3221 11122

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:40 PM MSTSevere Thunderstorm WarningTWCPinal50 min
Aug 31, 6:14 PM MSTSpecial Weather StatementTWC61 min
Aug 31, 7:31 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Aug 31, 7:38 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 31, 7:47 PM MSTSevere Thunderstorm WarningTWCPima29 min
Aug 31, 7:51 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Aug 31, 8:30 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz60 min
Aug 31, 9:23 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz37 min
Sep 1, 11:07 AM MSTBlowing Dust AdvisoryTWCPima, Pinal9 hr
Sep 1, 1:30 PM MSTSpecial Weather StatementTWCPinal45 min
Sep 1, 1:48 PM MSTSpecial Weather StatementTWCPima57 min
Sep 1, 1:48 PM MSTSevere Thunderstorm WarningTWCPinal42 min
Sep 1, 1:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Sep 1, 2:32 PM MSTSpecial Weather StatementTWCPima58 min
Sep 1, 2:40 PM MSTSpecial Weather StatementTWCPima50 min
Sep 1, 3:03 PM MSTAreal Flood AdvisoryTWCPima117 min
Sep 1, 3:25 PM MSTSpecial Weather StatementTWCGreenlee35 min
Sep 1, 3:32 PM MSTSpecial Weather StatementTWCPima43 min
Sep 1, 3:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Sep 1, 3:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Sep 1, 4:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Sep 1, 4:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Sep 1, 4:24 PM MSTSpecial Weather StatementTWC51 min
Sep 1, 4:38 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Sep 1, 4:44 PM MSTAreal Flood AdvisoryTWCPinal91 min
Sep 1, 4:50 PM MSTSevere Thunderstorm WarningTWCPima55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.